Advertisement

Population Dynamics

  • Youssef N. Raffoul
Chapter

Abstract

This chapter is devoted to the application of Volterra difference equations in population dynamics and epidemics. We begin the chapter by introducing different types of population models including predator-prey models. Most commonly studied version of population models are described by continuous-time dynamics, whereas in real ecosystem the changes in populations of each species due to competitive interaction cannot occur continuously. Hence, discrete-time dynamical systems are often more suitable tool for modeling the dynamics in competing species. Cone theory is introduced and utilized to prove the existence of positive periodic solutions for functional difference equations. We introduce an infinite delay population model which governs the growth of population N(n) of a single species whose members compete among themselves for the limited amount of food that is available to sustain the population, and use the results on cone theory to obtain the existence of a positive periodic solution. Moreover, from a biologist’s point of view, the idea of permanence plays a central role in any competing species.

References

  1. 8.
    Agarwal R. and Wong, P.J.Y., On the existence of positive solutions of higher order difference equations, Topological Methods in Nonlinear Analysis 10 (1997) 2, 339–351.Google Scholar
  2. 10.
    Ashegi, R., Bifurcations and dynamics of discrete predator-prey system, Journal of Biological Dynamics, Vol.8, No.1, 161–186.Google Scholar
  3. 13.
    Bailey, A., and Nicholson, J., The balance of animal populations, I Proc. Zool. Soc. Lon. 3 (1935), pp. 551–598.Google Scholar
  4. 15.
    Beddington, R., Free, C, and Lawton, J., Dynamic complexity in predator-prey models framed in difference equations, Nature 225, (1975), pp. 58–60.CrossRefGoogle Scholar
  5. 31.
    Chen, L., Liujuan Chen, L., and Li, Z., Permanence of a delayed discrete mutualism model with feedback controls, Mathematical and Computer Modelling 50 (2009) 1083–089.Google Scholar
  6. 33.
    Chen, F.D., Permanence and global stability of nonautonomous Lotka-Volterra system with predator-prey and deviating arguments, Appl. Math. Comput. 173(2006) 1082–1100.MathSciNetzbMATHGoogle Scholar
  7. 34.
    Cheng, S., and Zhang, G. Existence of positive periodic solutions for non-autonomous functional differential equations, Electronic Journal of Differential Equations. 59 (2001), 1–8.MathSciNetGoogle Scholar
  8. 44.
    Cushing, J.M., Integro-differential Equations and Delay Models in Population Dynamics, Lecture Notes in Biomathematics, Vol. 20, Springer, Berlin, New York, 1977.Google Scholar
  9. 45.
    Datta, A. and Henderson, J. Differences and smoothness of solutions for functional difference equations, Proceedings Difference Equations 1 (1995), 133–142.MathSciNetzbMATHGoogle Scholar
  10. 50.
    Ding, D., Fang, K., and Zhao, Y., Mathematical analysis for a discrete predator-prey model with time delay and holding II functional response, Discrete Dynamics in Nature and Society, Vol. 2015, Article ID 797542, 8 pages.Google Scholar
  11. 57.
    Elaydi, S.E., An Introduction to Difference Equations, Second edition. Undergraduate Texts in Mathematics. Springer-Verlag, New York, 1999.Google Scholar
  12. 67.
    Eloe, P., Raffoul, Y., Reid, D., and Yin, K., Positive solutions of nonlinear functional difference equations, Computers and Mathematics With applications. 42 (2001), 639–646.MathSciNetCrossRefGoogle Scholar
  13. 70.
    Fan, M., and Wang, K., Periodic solutions of a discrete time nonautonomous ratio-dependent predator-prey system. Math. Comput. Modelling, 35 (2002), 951–961.Google Scholar
  14. 71.
    Gaines, R., and Mawhin, J., Coincidence Degree, and Nonlinear Differential Equations, Lecture Notes in Mathematics 568, Springer, Berlin, 1977.CrossRefGoogle Scholar
  15. 78.
    Henderson, J., and A. Peterson, A., Properties of delay variation in solutions of delay difference equations, Journal of Differential Equations 1 (1995), 29–38.Google Scholar
  16. 79.
    Henderson, J., and Lauer, S. Existence of a positive solution for an nth order boundary value problem for nonlinear difference equations, Applied and Abstract Analysis, (1997), 271–279.Google Scholar
  17. 80.
    Henderson J., and Hudson, W.N., Eigenvalue problems for nonlinear differential equations, Communications on Applied Nonlinear Analysis 3 (1996), 51–58.MathSciNetzbMATHGoogle Scholar
  18. 81.
    Hilker, F., Strange periodic attractors in a prey-predator system with infected prey, Math. Popul. Stud. 13 (2006), 119–134.MathSciNetCrossRefGoogle Scholar
  19. 88.
    Jiang, D. Wei, J., and Zhang, B., Positive periodic solutions of functional differential equations and population models, Electronic Journal of Differential equations, Vol. 2002(2002), No. 71, pp. 1–13.Google Scholar
  20. 90.
    Kapçak, S., Ufuktepe, U., and Elaydi, S., Stability and invariant manifolds of a generalized Beddington host-parasitoid model, Journal of Biological Dynamics, 2013 Vol. 7, No. 1, 233–253.CrossRefGoogle Scholar
  21. 95.
    Kocić, V.L., and Ladas, G., Global behavior of nonlinear delay difference equations of higher order with applications, Kluwer Academic Publishers, Boston 1993.CrossRefGoogle Scholar
  22. 97.
    Krasnoselskii, M.A., Positive solutions of operator Equations, Noordhoff, Groningen, (1964).Google Scholar
  23. 118.
    Merdivenci, F., Two positive solutions of a boundary value problem for difference equations, Journal of Difference Equations and Application 1 (1995), 263–270.MathSciNetCrossRefGoogle Scholar
  24. 126.
    Muroya, Y., Persistence and global stability in discrete models of Lotka-Volterra type, J. Math. Anal. Appl. 330 (2007) 24–33.MathSciNetCrossRefGoogle Scholar
  25. 129.
    Raffoul, Y., Periodic solutions for scalar and vector nonlinear difference equations, Panamer. Math. J., 9(1999), 97–111.MathSciNetzbMATHGoogle Scholar
  26. 148.
    Raffoul, Y., Liao, X.Y., and Zhou, S., On the discrete-time multi-species competition-predation system with several delays, Appl. Math. Lett. 21 (2008), No. 1, 15, pp.15–22.Google Scholar
  27. 149.
    Raffoul, Y., and Tisdell, C., Positive periodic solutions of functional discrete systems and with applications to population models, Advances in Difference Equations Vol.3 (2005), pp. 369–380.Google Scholar
  28. 151.
    Raffoul, Y., Positive periodic solutions of nonlinear functional difference equations, Electronic Journal of Differential equations, Vol. 2002(2002), No. 55, pp. 1–8.Google Scholar
  29. 157.
    Scheffer, M., Fish nutrient interplay determines algal biomass: a minimal model, Oikos 62 (1991), 271–282.CrossRefGoogle Scholar
  30. 158.
    Scud, M.F., Vito Volterra and theoretical ecology, Theoretical Population Biology 2, l-23 (1971).Google Scholar
  31. 161.
    Song, Y., and Baker, C., Qualitative behavior of numerical approximations to Volterra integro-differential equations, Journal of Computational and Applied Mathematics 172 (2004) 101–115.MathSciNetCrossRefGoogle Scholar
  32. 162.
    Tang, X. H., and Zou, X., Global attractivity of nonautonomous Lotka-Volterra competition system without instantaneous negative feedback, J. Diff. Equ. 192(2003) 502–535.CrossRefGoogle Scholar
  33. 164.
    Yang, P., and Xu, R., Global attractivity of the periodic Lotka-Volterra system, J. Math. Anal. Appl. 233(1999) 221–232.MathSciNetCrossRefGoogle Scholar
  34. 165.
    Yang, X., Uniform persistence and periodic solutions for a discrete predator-prey system with delays, J. Math. Anal. Appl. 316(2006) 161–177.MathSciNetCrossRefGoogle Scholar
  35. 166.
    Yankson, E., Stability in discrete equations with variable delays, Electron. J. Qual. Theory Differ. Equ. 2009, No. 8, 1–7.Google Scholar
  36. 167.
    Yankson, E., Stability of Volterra difference delay equations, Electron. J. Qual. Theory Differ. Equ. 2006, No. 20, 1–14.Google Scholar
  37. 168.
    Yin, W., Eigenvalue problems for functional differential equations, Journal of Nonlinear Differential Equations, 3 (1997), 74–82.Google Scholar
  38. 169.
    Wen, X., Global attractivity of positive solution of multispecies ecological competition-predator delay system (Chinese), Acta Math. Sinica, 45(1)(2002) 83–92.MathSciNetzbMATHGoogle Scholar
  39. 170.
    Wiener, J., Differential equations with piecewise constant delays, Trends in Theory and Practice of Nonlinear Differential Equations: Proc. Int. Conf., Arlington/Tex. 1982. Lecture Notes in Pure and Appl. Math. 90, Dekker, New York, 1984, pp. 547–552.Google Scholar
  40. 174.
    Xu, R., Chaplain, M., and Chen, L., Global asymptotic stability in n-species nonautonomous Lotka-Volterra competitive systems with infinite delays, Appl. Math. Comput. 130(2002) 295–309.MathSciNetzbMATHGoogle Scholar
  41. 175.
    Xu, R., and Chen, L., Persistence and global stability for a delayed nonautonomous predator-prey system without dominating instantaneous negative feedback, J. Math. Anal. Appl. 262(2001) 50–61.MathSciNetCrossRefGoogle Scholar
  42. 176.
    Xu, C., and Li, P., Dynamics in a discrete predator-prey system with infected prey, Mathematics Bohemica, Vol. 139 (2014), No. 3, 511–534.Google Scholar
  43. 178.
    Zhou, Z., and Zou, X., Stable periodic solutions in a discrete periodic Logistic equation, Appl. Math. Lett. 16(2003) 165–171.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Youssef N. Raffoul
    • 1
  1. 1.Department of MathematicsUniversity of DaytonDaytonUSA

Personalised recommendations